Home About us Current issue Back issues Submission Instructions Advertise Contact Login   

Search Article 
  
Advanced search 
 
Saudi Journal of Kidney Diseases and Transplantation
Users online: 600 Home Bookmark this page Print this page Email this page Small font sizeDefault font size Increase font size 
 

LETTER TO THE EDITOR Table of Contents   
Year : 2009  |  Volume : 20  |  Issue : 1  |  Page : 131-133
Granulomatous interstitial nephritis after prolonged use of phenytoin


Department of Nephrology, Nizam's Institute of Medical Sciences, Punjagutta, Hyderabad, India

Click here for correspondence address and email
 

How to cite this article:
Ram R, Swarnalatha G, Prasad N, Prayaga A, Dakshina Murthy K V. Granulomatous interstitial nephritis after prolonged use of phenytoin. Saudi J Kidney Dis Transpl 2009;20:131-3

How to cite this URL:
Ram R, Swarnalatha G, Prasad N, Prayaga A, Dakshina Murthy K V. Granulomatous interstitial nephritis after prolonged use of phenytoin. Saudi J Kidney Dis Transpl [serial online] 2009 [cited 2020 Nov 24];20:131-3. Available from: https://www.sjkdt.org/text.asp?2009/20/1/131/44722
To the Editor,

A 25-year-old gentleman had been using phenytoin sodium 100 mg thrice a day since the age of 14 years, when he suffered two episodes of generalized tonic clonic seizures. He never suffered tuberculosis in the past.

At present admission he had complaints of fatigue and swelling of feet and face of three months duration. He also complained of breathlessness, vomiting, anorexia, and constipation of one week duration. He was afebrile, and had no urinary symptoms or skin rash. On examination, lymph nodes were not palpable and eye and systemic examinations were unremarkable. His in­vestigations revealed: hemoglobin 8.0 g/dL, total leucocyte count 14700/mm 3 , absolute eosinophilic count 440/mm 3 , serum crea­tinine 12.8 mg/dL, blood urea 223 mg/dL, serum calcium 7.3 mg/dL, angiotensin con­verting enzyme levels 34 IU/L (normal range: 20-68 IU/L), 1,25 Vitamin D levels 43 pg/mL (normal range: 15-60 pg/mL), urine examination: albumin 2+, 5-6 RBC/ hpf, 18-20 WBC/hpf, leukocyte casts and urine eosinophils were negative. 24-hour urinary protein was 1.0 gm and calcium excretion 154 mg. Blood and urine cultures for aerobic and mycobacterium (BACTEC 9000 Blood Culture Series) were negative. Throat swab culture and serum antistrep­tolysin titres were also negative. Ultrasound abdomen showed right kidney of 10.9 × 4.4cm and left kidney of 9.5 × 3.9cm with increased parenchymal echogenecity. Radio­graph and CT scan of chest were normal; tuberculin skin testing with 5 TU was negative after 48 hours. HBs Ag, Anti­HCV antibodies and HIV were all nega­tive. Anti-CMV IgG positive and IgM negative, cANCA, pANCA, ANA, anti­dsDNA, anti SCL-70, and cryoglobulin, were also negative. C3 and C4 levels were within normal range.

A renal biopsy after three sessions of dialysis showed 19 glomeruli of which three were sclerosed. One glomerulus showed periglomerular fibrosis, one had mesangial thickening and one glomerulus revealed a granuloma in the Bowman's capsule [Figure 1]. A few epitheloid cell granu­lomas were also seen in the interstitium, consisting of Langerhan's giant cells and histiocytes. The granulomas did not have areas of necrosis. There was no angiocen­tricity and; silver stain for fungus and Ziehl-Neelsen's stain for acid-fast bacilli was negative. Immunofluorescent stains for IgG, IgA, IgM and complements were negative.

Phenytoin sodium was replaced with sodium valproate, and intravenous methyl prednisolone 1.0 g per day was adminis­tered for three days followed by oral steroid 0.5mg/kg. The patient's urine improved gra­dually and hemodialysis was withdrawn 3 weeks later. Prednisolone was continued for 6 months and serum creatinine re­mained stable at 2.1 mg/dL.

The incidence of granulomatous inters­titial nephritis (GIN) is reported around 0.95% [1] and 5.9%. [2] In a recent series, only 46 GIN (0.5%) out of 9,779 renal biopsies, were identified. [3]

Mignon et al [1] classified GIN into two groups: GIN with or without vasculitis or glomerulonephritis. The first group includes drug-induced GIN (28% of total GIN), sar­coidosis (10%), tuberculosis (10%) and GIN without clear etiology (25%); the later group is mainly composed of Wegener's granulomatosis (16%). Antibiotics, particu­larly sulpha drugs, penicillin, NSAIDs, diuretics, allopurinol, and anti-convulsant drugs are the leading drug offenders. A few cases of oliguric acute renal failure and interstitial nepritis have been reported with phenytoin. [4],[5],[6],[7],[8] Yoshikawa et al reported so­dium valproate induced interstitial neph­ritis 6 years after the initiation of drug therapy. [9] In our patient, the use of medi­cine and exclusion of other causes impli­cate phenytoin sodium resulting in GIN and one must always exclude medications as the cause of renal disease in patients presenting with acute renal failure.

 
   References Top

1.Mignon F, Mery JP, Mougenot B, Ronco P, Roland J, Morel-Maroger L. Granulomatous interstitial nephritis. Adv Nephrol Necker Hosp 1984;13: 219-45.  Back to cited text no. 1    
2.Viero RM, Cavallo T. Granulomatous interstitial nephritis. Hum Pathol 1995; 26(12):1347-53.  Back to cited text no. 2    
3.Bijol V, Mendez GP, Nose V, Rennke HG.. -interstitial nephritis: a clinico­pathologic study of 46 cases from a single institution. Int J Surg Pathol 2006;14(1):57-63.  Back to cited text no. 3    
4.Sheth KJ, Casper JT, Good TA. Inters­titial nephritis due to phenytoin hyper­sensitivity. J Pediatr 1977;91(3):438-41.  Back to cited text no. 4    
5.Agarwal BN, Cabebe FG, Hoffman BI. Diphenylhydantoin induced acute renal failure. Nephron 1977;18(4):249-51.  Back to cited text no. 5    
6.Hymen LR, Ballow M, Knieser MR. Diphenyl-hydantoin interstitial nephritis: Role of cellular and humoral immuno­logic injury. J Pediatr 1978;92(6):915-20.  Back to cited text no. 6    
7.Maston JR, Krous HF, Blackstock R. Diphenylhydantoin induced hypersen­sitivity reaction with interstitial neph­ritis. Hum Pathol 1985;16(1):94-7.  Back to cited text no. 7    
8.Gaffey CM, Chun B, Harvey JC, Manz HJ. Phenytoin-induced systemic granu­lomatous vasculitis. Arch Pathol Lab Med 1986;110(2): 131-5.  Back to cited text no. 8    
9.Yoshikawa H, Watanabe T, Abe T. Tubulo-interstitial nephritis caused by sodium valproate. Brain Dev 2002;24 (2):102-5.  Back to cited text no. 9    

Top
Correspondence Address:
Rapur Ram
Department of Nephrology, Nizam's Institute of Medical Sciences, Punjagutta, Hyderabad
India
Login to access the Email id


PMID: 19112234

Rights and Permissions


    Figures

  [Figure 1]

This article has been cited by
1 Antiepileptic drugs
Zaccara, G. and Tramacere, L.
Side Effects of Drugs Annual. 2011; 33(1): 125-204
[Pubmed]



 

Top
 
 
    Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
    Email Alert *
    Add to My List *
* Registration required (free)  
 


 
    References
    Article Figures
 

 Article Access Statistics
    Viewed2668    
    Printed57    
    Emailed0    
    PDF Downloaded501    
    Comments [Add]    
    Cited by others 1    

Recommend this journal